Paths to Stable Allocations

  • Ágnes Cseh
  • Martin Skutella
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8768)


The stable allocation problem is one of the broadest extensions of the well-known stable marriage problem. In an allocation problem, edges of a bipartite graph have capacities and vertices have quotas to fill. Here we investigate the case of uncoordinated processes in stable allocation instances. In this setting, a feasible allocation is given and the aim is to reach a stable allocation by raising the value of the allocation along blocking edges and reducing it on worse edges if needed. Do such myopic changes lead to a stable solution?

In our present work, we analyze both better and best response dynamics from an algorithmic point of view. With the help of two deterministic algorithms we show that random procedures reach a stable solution with probability one for all rational input data in both cases. Surprisingly, while there is a polynomial path to stability when better response strategies are played (even for irrational input data), the more intuitive best response steps may require exponential time. We also study the special case of correlated markets. There, random best response strategies lead to a stable allocation in expected polynomial time.


Stable matching stable allocation paths to stability best response strategy better response strategy correlated market 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abraham, D.J., Levavi, A., Manlove, D.F., O’Malley, G.: The stable roommates problem with globally-ranked pairs. In: Deng, X., Graham, F.C. (eds.) WINE 2007. LNCS, vol. 4858, pp. 431–444. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  2. 2.
    Ackermann, H., Goldberg, P.W., Mirrokni, V.S., Röglin, H., Vöcking, B.: Uncoordinated two-sided matching markets. SIAM Journal on Computing 40(1), 92–106 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Baïou, M., Balinski, M.: The stable allocation (or ordinal transportation) problem. Math. Oper. Res. 27(3), 485–503 (2002)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Blum, Y., Roth, A.E., Rothblum, U.G.: Vacancy chains and equilibration in senior-level labor markets. Journal of Economic Theory 76(2), 362–411 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chen, B., Fujishige, S., Yang, Z.: Decentralized market processes to stable job matchings with competitive salaries. KIER Working Papers 749, Kyoto University, Institute of Economic Research (December 2010)Google Scholar
  6. 6.
    Cseh, A., Skutella, M.: Paths to stable allocations, volume (2014),
  7. 7.
    Dean, B.C., Munshi, S.: Faster algorithms for stable allocation problems. Algorithmica 58(1), 59–81 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Diamantoudi, E., Miyagawa, E., Xue, L.: Random paths to stability in the roommate problem. Games and Economic Behavior 48(1), 18–28 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Fleiner, T.: On stable matchings and flows. In: Thilikos, D.M. (ed.) WG 2010. LNCS, vol. 6410, pp. 51–62. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  10. 10.
    Gale, D., Shapley, L.: College admissions and the stability of marriage. American Mathematical Monthly 1, 9–14 (1962)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Goemans, M.X., Li, E.L., Mirrokni, V.S., Thottan, M.: Market sharing games applied to content distribution in ad hoc networks. IEEE Journal on Selected Areas in Communications 24(5), 1020–1033 (2006)CrossRefGoogle Scholar
  12. 12.
    Gusfield, D., Irving, R.W.: The Stable marriage problem - structure and algorithms. Foundations of computing series, pp. 1–240. MIT Press (1989)Google Scholar
  13. 13.
    Klaus, B., Klijn, F.: Paths to stability for matching markets with couples. Games and Economic Behavior 58(1), 154–171 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Knuth, D.E.: Mariages stables et leurs relations avec d’autres problèmes combinatoires. Collection de la Chaire Aisenstadt. Les Presses de l’Université de Montréal, Montréal, Québec, Canada (1976) Edition revue et corrigée (1981); Currently available from Les Publications CRM / Centre de Recherches Mathématiques, Université de Montréal, Montréal, Québec.Google Scholar
  15. 15.
    Kojima, F., Ünver, M.U.: Random paths to pairwise stability in many-to-many matching problems: a study on market equilibration. International Journal of Game Theory 36(3-4), 473–488 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Roth, A.E., Vate, J.H.V.: Random paths to stability in two-sided matching. Econometrica 58(6), 1475–1480 (1990)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Ágnes Cseh
    • 1
  • Martin Skutella
    • 1
  1. 1.Institut für MathematikTU BerlinBerlinGermany

Personalised recommendations